PMRGCAuk
7,389 members12,127 posts

HRT AND PMR

Morning.

I was wondering if any ladies out there had experienced any issues when they started taking HRT with poly rheumatica?

Since the menopause and taking HRT my shoulders and hips are giving me much more grief than before.

I'm still on 10mg of pred . I don't know if the link is my lack of hormones or the HET.

Any thoughts greatly appreciated

A x

10 Replies
oldestnewest

Hi Anna, welcome! Poor you with this double whammy. It must be hard to work out what symptom belongs to what condition. I had an early Menopause (45) and often wished that I had persisted with HRT ( there was a lot of talk of cancer links at that time). I can honestly say I was never as well or happy after Untreated Menopause.

I wish I had something useful to say based on scientific data but you must be young to have PMR and I bet it is scarce, the data, if it exists. Common sense suggests that you are under another physical stress though with diminishing hormones and PMR tends to respond to that by really kicking in.

A programme of self care, supplements, particularly vit D and all the Bs, Omega oil, Calcium. Gentle exercise, regular naps , good, carb light diet. Measures to deal with the over heating unless HRT is taking care of that. You know the sort of thing.

How long have you had PMR? What was you starting dose of Pred.?

These symptoms do sound a bit flare- like and in the end you may have to go up to your last comfortable dose of Pred. HRT will take a while to get into your system. My instinct would be to persist with it, as it is replacing what your body craves. PMR is a finite autoimmune disease and Prednisalone is to control the ensuing inflammation, that can cause harm in itself. Call this a bump in the road and deal with the inflammation and carry on with HRT would be my unqualified advice. Good luck!

2 likes
Reply

morning Jane, and thank you. I have been on the HRt now for about 4 months and it is controlling the menopause symptoms, thank goodness which were horrendous. I would like to start reducing my pred - currently 10mg a day, and I have just started to take a supplement which has vitamin d,b,c,copper,zinc - just about everything to be honest and I'm sure when that kicks in it may help a little.

My starting dose of pred was 20mg and I started treatment for PMR last June. so still a little way to go.

Anne

Reply

I don't know a thing about HRT but if you mean that you started prednisone June 2017 then you have only been on it for 4 months and that's a rather quick reduction. The increase in symptoms means that you don't have enough and need to increase your dose. Usually they say to the last dose you were comfortable at. Even if it was June 2016, you still may need to increase. No sense taking prednisone if it's not enough to do the job. Another thought is to talk to the pharmacist about the timing of when you take what. While you need to take the prednisone first thing in the morning, it may be helpful to other medications at other times so that everything gets absorbed properly.

Be good to yourself, remember to rest!

Reply

If you mean June this year for the Pred. then you need to slow down. Pred reduction is much harder after 10 mgs. I would sit tight on 10 for a while, like your body is telling you to do, and hope you don't have to increase. When things settle use the dead slow nearly stop method of reduction.

Going too fast may well send you back to the beginning. Patience is the name of the game. 🍀

Reply

I think I've probably been on 10mg for about 6 months now, at the moment I am trying 7.5mg one day and 10mg the next day but I don't think that's particularly helpful.

I am going to try 8.5mg of pred a day from next week.

What with steroids and now HRT i'm finding it really hard to keep my weight under control !!

1 like
Reply

I have been on HRT for nearly 50 years (Premarin) and had no problems at all.

Your shoulders and hips grief can be part of PMR. Especially the shoulders.

Consider 'Bowen Therapy' got me out of a wheelchair, dumped zimmer frame and only use walking stick.

Non Invasive and if you go to this link bowentherapy.org.uk you can read up on it.

The best thing is, three one hour treatment for three consecutive weeks and if it is not working the therapist will tell you. I was surprised at their honesty.

Just remember if you do try it, make sure you drink the 1 litre of water (extra) each day.

Me: GCA 5 years coming up 7th in remission.

That is a fast reduction and I would check that you need all those supplements......your Pharmacist should be able to help you and your GP can do all the tests as well. Make sure you have a Vit D test, a deficiency in Vit D causes aches and pains just like PMR and that should have been checked before you were diagnosed, it is an exclusion test.

Me: GCA 5 years, in remission coming up to 7th.

Reply

There are patients who complain of joint pain after starting HRT. On the other hand - the menopause can be a cause of symptoms very similar to PMR.

I agree with the others though - if you were diagnosed with PMR in June this year and are already at 10mg that is far too fast, if you have been on 10mg for 6 months, then I'd suggest that you are at too low a dose and you need more not less. It took me 4 years to get below 10mg - and I'm not the only one. You need as much as you need to manage the activity of the disease - nothing will change that and it varies from person to person..

I suppose it depends on how you define treatment - but pred does nothing to treat the cause of the symptoms we call PMR. It is merely managing the inflammation that causes them and it is due to an underlying autoimmune disorder. In many ways, no different to HRT managing the symptoms of the hormone earthquake due to the menopause until it all subsides and you no longer need it. One day the cause of the PMR will burn out if you are lucky, it does for 75% of patients in between 2 and 6 years. I still have PMR symptoms if I don't take enough pred - after 13 years. It's a case of how long is a piece of string - and it is rarely only 2 years.

Reply

Hi. I was diagnosed in June 2016 and started on 20mg of Pred and so have been gradually coming down but as soon as the menopause kicked in earlier this year my efforts to slowly come down off the pred have failed. I'm sure its linked to my hormones and as you say nothing I can do but wait and hope i am in the 75% that eventually manage to be free of PMR!.. thanks for the reply

Anne

Reply

I am also on HRT and have been for a number of years and had no issues with shoulders or hips until PMR started so definitely linked to PMR for me. Some mornings on a bad day it's like waking up feeling you are wearing a coat hanger - stiff across the shoulders and down the arms. I am now down to 4mg - at one stage got to 2mg for a month trying to wean myself off and then woke up the next day - like day one all over again. Agony but it subsided fairly quickly and meant I had to up my dose and then slowly decrease again. I have now had it 18 months but you learn to live with it. Hope that helps

Reply

yep, totally get that coat hanger feeling.. I have it every day but by about 4pm I feel normal!... ive upped my dose of pred today to 12.5mg and hope that that may help.

Anne

Reply

You may also like...